I am wondering if it is possible for the body to recover and return to normal after discontinuation of steroids. I don't mean recovering from Behcet;s itself, but from the nasty side effects that wreaks havoc on our bodies after long term steroid use.
I have been on steroids now for about three years.. mainly smaller doses but I guess over time, even small amounts daily will build-up and cause problems. Over these three years, my body slowly changed from being thin with strong, muscular legs and thighs to being well-rounded like a big balloon filled with too much air and a round, puffy face. It wasn't until just recently that I became overwhelmed and shocked by what I saw in the mirror-- it was extremely disheartening because I couldn't even recognize myself anymore, but at the same time, I almost forget how I once looked. I try not to let this get to me because I know its not my fault as a result of just being lazy-- I try my best to accept the fact that I am very sick and this is just something that goes along with that. At the beginning of steroid use, I remember thinking that it was a "miracle drug" and I didn't care about the warnings my doctors gave me about the consequences of too much steroid-- all I cared about at the time was getting a bit of relief to help me through my day. Now, nearly three years later, I completely understand why my doctor was warning me and was reluctant for me to take steroids too often. Luckily, I have not suffered the severe, irreversible effects like diabetes or osteoporosis. But I know that those things are not too far off from occurring if I continue down another lengthy road of steroid-use.
It's been about a month or two now that I have been very diligent about how much steroid I take in a day, I try to only take little pieces rather than an entire pill. It's really rough, but I am determined to see if I can decrease some of the effects of it. My doctor has also been on my case lately about how much weight I've gained and told me that can't keep happening.
Does anyone else find they are in a similar situation? Has anyone suffered the effects of too much steroid, but had them decrease or even disappear completely after stopping the steroid, and if so, how long did it take?